How does Vistaril help with anxiety? Why else might Vistaril be prescribed? The side effects (of Vistaril) were too much for me. Now I take Atarax for anxiety and have noticed some of the same unpleasant side effects. Do either of these medications need to build up in the my body before becoming effective? Is it safe to stop these medications abruptly? I was told that Atarax and Vistaril are the same, except one is in capsule form and the other is a pill. Neither of these medications relieve my anxiety.
25 Jun 2013
I agree with the top answer from Anonymous and the one below. That's all I read so far. I noticed you mentioned severe chest pain. My uncles passed away on May 27th and May 28th, both from heart attacks. Then my husband on Father's day, and my sister's ex on June 19th, the father of her children. My husband passed from lack of oxygen from sleep apnea, and my brother-in-law from Bronchial pneumonia.
If you are having chest pains, I would suggest you look into them further and get some tests done. I know it can be time consuming and inconvenient, but all my husband needed was one of those machines, and we thought it was an operation. If we had looked into it further, he would still be here for me and his 4 children, and my family. My brother in law didn't want to go to the hospital when he wasn't feeling well because he felt they wouldn't help him anyway.
Bottom line, get some tests done, you could have a more serious illness going on that you think are anxiety attacks. You probably have them also, but you could have both.
Also, I have been to dozens of psychiatrists, not to mention even more therapists throughout my life. One thing I do know, if you are not getting the "respect" or the results you think you should be getting, and DO DESERVE, change your doctor. There are legitimate people out there who need these medications, and so many doctors think everyone wants to abuse or sell them, or are afraid of dealing with the FDA or whatever, like the other person said also. I definitely agree.
Please do what you need to help yourself. I know it's hard, especially when you are trying and are depressed on top of it, but don't quit, have faith, and don't settle for less than you deserve. Bless you and your daughter and your family. I hope this helps you. Much Luv, Dj
14 Apr 2012
Be direct with your doctor, & tell him/her that this isn't working & that you have read the info on them. I agree that you need to be on something for anxiety. I will give you the links to read about your currents meds. Hope this helps... Mary
18 Mar 2014
Atarax is Hydroxyzine HCL and Vistaril is Hydroxyzine Pamoate.
They are different salt forms of the same antihistamine (Hydroxyzine).
Both forms can be prescribed for itching or anxiety, though some prescribers believe Vistaril to be better for anxiety. This might be because the Pamoate form can cross the Blood Brain Barrier more easily than the HCL form. Hydroxyzine Pamoate is more lipophilic than the HCL salt which allows it to cross the BBB more easily. Thus, you end up with more Central Nervous System effects such as sedation with Vistaril.
There have been no real studies to compare the differences between the salt forms so much of the talk on which one is better for what is a matter of preference.
14 Apr 2013
Hydroxyzine preparations usually require a doctor's prescription. The drug is available in two formulations, the pamoate and the dihydrochloride or hydrochloride salts. Vistaril, Equipose, Masmoran, and Paxistil are preparations of the pamoate salt, while Atarax, Alamon, Aterax, Durrax, Tran-Q, Orgatrax, Quiess, and Tranquizine are of the hydrochloride salt.
13 Apr 2012
Vistaril is the exact same drug as Atarax simply under a different brand name. It is an antihistamine, so it can be prescribed for mild allergic responses, such as those to poison ivy or a bee sting (so long as you don't have specific allergic considerations).
This drug does fall into the category of eventual effect vs. immediate effect regarding anxiety but not allergy. Antihistamines do cause drowsiness though, so this may slightly help the anxiety from day one.
No medication, in particular one which had sedating property towards anxiety should be stopped abruptly. Seizures, stroke, and heart attack are all imminent dangers of such a sudden withdrawal. Taper down slowly with doctors help.
Neither is helping probably because they are only used by doctors overly concerned with a.) their own livelihood despite patient care, b.) possibility of you being a drug abuser, and c.) misguided principals of practice. Antihistamines are not addictive and not Scheduled beyond "RX required" and have no long term withdrawal symptoms, just short term ones.
If your doctor cares to actually treat your condition effectively, he will need to break out his pad, bite his lower lip, hope the FDA is indisposed for the moment, and write you a prescription for a benzodiazepine (e.g. Valium, Librium, Xanax, Ativan, Klonopin, or Tranxene would be the likely choices). They are Schedule-IV because of the fact that abrupt withdrawal can cause literal and permanent psychotic breaks and because they have a great desire and good value on the street market.
Don't let the doctor do all the thinking. Consider the positives and negatives (you should be supplied with the FDA full prescribing information of any medication up request by your doctor... it's law.) Ask for info on Vistaril, Valium, buspirone, and a beta-blocker of one sort or another, cross reference them, focus on side effects, withdrawal, interactions, and long term findings, then return to the doctor with one of the four in mind as what you feel you can best handle the effects of... don't worry about success in action because you'll only know what works and what dosen't once you've tried a medication out.
Best of luck. Don't let Brand names confuse you. I recommend if you have real interest in understanding what you are putting into your body that you always use the generic name for medications, but many are difficult to remember/pronounce, so it's just a passing point of opinion.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Atarax - To control anxiety, nervousness, ect. My regular Dr. prescribed it to me on Friday and said to use that until my psych changes my meds, in ...
3 answers • 13 Jul 2010
im supposed to take it when i get anxiety about my OCD. But I have taken so many different prescriptived anxiety meds, so im thinking this med cant ...
1 answer • 4 Dec 2010
... and have woken myself up several times from biting the side of my tongue in my sleep, something I've never done before. Is anyone else ...
3 answers • 9 Jul 2012
I have severe anxiety,i dont leave my house. This is ruining my life! My dr wont perscribe me benzo?
I've already tried hydroxy Pam which is vistaril n it doesn't help.
6 answers • 21 Oct 2012